Illinois, 2008

Hail in Illinois, April 22, 2008

April 22, 2008 · NWS PAH · 1 event in 1 county or zone

Weak low pressure was centered over the southern Plains. Clusters of strong to isolated severe thunderstorms developed in a south wind flow of warm air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Weak low pressure was centered over the southern Plains. Clusters of strong to isolated severe thunderstorms developed in a south wind flow of warm air. Large hail was the severe weather threat with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 22, 2:52 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 2:52 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
352 AM CDT TUE APR 22 2008

.DISCUSSION...
AS ADVERTISED THE LAST FEW DAYS...THE UPPER RIDGE /500 MB/ WAS
CENTERED OVER THE WFO PAH FORECAST AREA. MOIST LOW LEVEL
/GENERALLY BELOW 650 MB LEVEL/ SOUTHERLY FLOW ON THE WESTERN LIMB
OF THE DEPARTING RIDGE IS ALREADY IN PLACE ACROSS AR AND MO...AS
SUGGESTED BY THE THE GOES SOUNDER 7.0/7.4 MICRON WATER VAPOR
IMAGERY. LIKEWISE...OVERNIGHT GOES SOUNDER LIFTED INDEX IMAGES
INDICATE A DEEPER PLUME OF INSTABILITY OVER EASTERN OK/NERN
TX...FANNING OUT ACROSS KS/AR/MO...AND NORTHWARD INTO ERN
IA/CENTRAL WI...AHEAD OF A DEVELOPING COLD FRONT ASSOCIATED WITH
THE NWRN U.S. LARGE CLOSED LOW.

NUMERICAL MODEL CONSENSUS ON THE PLACEMENT AND TIMING OF THESE
FEATURES /FRONT...UPPER LOW...INSTABILITY...MOISTURE...ETC/ IS
FAIRLY GOOD WITH THE 00Z/06Z TUESDAY CYCLES. FOR THE MOST
PART...KEPT THE BEST CHANCES FOR PRECIPITATION THE NEXT TWO DAYS
IN THE VICINITY OF THE FRONTAL BOUNDARY...AS WELL AS THE ZONE OF
THE BEST MOISTURE CONVERGENCE AND INSTABILITY. THIS PRIMARILY
LIMITS THE BEST CHANCES OF RAIN THROUGH WEDNESDAY OVER SOUTHEAST
MO AND ADJACENT PARTS OF SOUTHERN IL/PURCHASE AREA OF WEST KENTUCKY.

AS THE SHORTWAVE ASSOCIATED WITH THE FIRST SPOKE OF SHORTWAVE
ENERGY MOVES TOWARD THE GREAT LAKES TONIGHT...MOISTURE/INSTABILITY CONVERGENCE
ALONG THE APPROACHING WEAK COLD FRONT WILL DIMINISH RAIN CHANCES
SIGNIFICANTLY THIS EVENING...ESPECIALLY WITH SOME CAPPING /WARMER
TEMPERATURES ALOFT/. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM
WILL GRADUALLY DISSIPATE PRIOR TO THE NEXT SYSTEM ON THURSDAY.

THE SLOW APPROACH OF THE NEXT SHORTWAVE ROTATING AROUND THE NW
U.S. CLOSED LOW WILL AGAIN INCREASE MOISTURE ADVECTION/LIFT FOR
CONVECTION ON THURSDAY...WITH THE BEST CHANCES FOR RAIN TIED TO
THE MOVEMENT OF THE SHORTWAVE FROM SW TO NELY DIRECTION THROUGH
THE CENTRAL PLAINS INTO THE MID MISSISSIPPI VALLEY THURSDAY AND
THURSDAY NIGHT. THE

FALLING HEIGHT/COLDER TEMPERATURES ALOFT WILL MOVE INTO THE REGION
ON FRIDAY/FRIDAY NIGHT...AS THE NWRN U.S. CLOSED LOW BECOME
PROGRESSIVE...ENHANCING THE BAROCLINIC ZONE WITH THE NEXT
APPROACHING COLD FRONT. THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS AND INCREASED RAINFALL AMOUNTS WILL LIKELY OCCUR
DURING THE FRIDAY/FRIDAY NIGHT TIME FRAME.

BY THE WEEKEND. HIGH PRESSURE SHOULD RELATIVELY DOMINATE THE
REGION...AS THE UPPER FLOW BECOME WEAKER AS THE NW UPPER CLOSED
LOW SHIFTS INTO CANADA. ONLY MINOR...DIURNALLY BASED CONVECTION
WILL BE LIKELY BY NEXT MONDAY...MAINLY INFLUENCED BY MESOSCALE AND
SUB SYNOPTIC DISTURBANCES IN THE BROAD SWLY FLOW ALOFT.

&&

.AVIATION...
EXPECT MAINLY VFR CEILINGS TO TO DEVELOP DURING THE LATE MORNING AND
EARLY AFTERNOON. A WEAK COLD FRONT WILL BRING A SLIGHT CHC OF
SHOWERS TO THE KPAH AND KCGI SITES THIS AFTERNOON. WINDS WILL BE
LIGHT SOUTHERLY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT/LONG TERM...SMITH
AVIATION...GM
Hazardous weather outlook, Apr 22, 6:57 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
757 AM CDT TUE APR 22 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
757 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST TODAY...MAINLY WEST OF
INTERSTATE 57 IN ILLINOIS AND INTERSTATE 24 IN EXTREME SOUTHERN
ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY. THE CHANCE OF
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT SOUTHEAST MISSOURI TODAY
AND INTO THE EARLY EVENING.

SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL IN SOUTHEAST
MISSOURI OR SOUTHWEST ILLINOIS TODAY. A FEW STORMS MAY REACH
SEVERE LIMITS ACROSS SOUTHEAST MISSOURI...BUT THE MAJORITY OF THE
THUNDERSTORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.

FOR RIVER FLOOD INFORMATION...REFER TO THE LATEST WARNINGS AND
STATEMENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CHANCE FOR THUNDERSTORMS IS FORECAST FOR SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS ON WEDNESDAY...BUT ANY STORMS THAT
DEVELOP WILL REMAIN BELOW SEVERE LIMITS.

A GREATER CHANCE OF THUNDERSTORMS CAN BE EXPECTED ACROSS THE
ENTIRE OUTLOOK AREA THURSDAY AND FRIDAY...WITH SMALLER CHANCE OVER
THE PENNYRILE REGION OF WEST KENTUCKY ON SATURDAY. A FEW SEVERE
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH
THE PASSAGE OF THE COLD FRONT ON FRIDAY. HOWEVER...THE PROBABILITY
OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR PART OF SOUTHEAST
MISSOURI TODAY.

SMITH

In the hours before

Local storm report, Apr 22, 9:20 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1020 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             5 W DEXTER              36.79N 90.05W
04/22/2008  E0.75 INCH       STODDARD           MO   LAW ENFORCEMENT

            DIME SIZE HAIL ON HWY 60

&&

DS
Local storm report, Apr 22, 9:22 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1022 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     HAIL             BIEHLE                  37.61N 89.84W
04/22/2008  E0.75 INCH       PERRY              MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL COVERING THE GROUND

&&

DS
Local storm report, Apr 22, 9:42 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1042 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HAIL             3 S DEXTER              36.75N 89.96W
04/22/2008  M0.75 INCH       STODDARD           MO   TRAINED SPOTTER

&&

PATS
Local storm report, Apr 22, 9:53 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             DEXTER                  36.79N 89.96W
04/22/2008  M0.75 INCH       STODDARD           MO   TRAINED SPOTTER

&&

PATS

The radar

The Paducah radar (KPAH), 100 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
April 22, 10:22 AM CST
Where
Franklin County, 3 mi S of Benton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.957, -88.920

Quarter-size hail was reported near the 68 mile marker on Interstate 57.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87372.